Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 94, NWS Austin/San Antonio, TX

May 8, 2005Val Verde County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 8, 2005, 2:50 AM CDT for Val Verde County, Texas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2005, 2:50 AM CDT (07:50 UTC)
Expired
May 8, 2005, 3:23 AM CDT
In force
33 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 119 km from the middle of the area, began a volume at 07:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 1:50 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 7.8 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2005-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1320 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2005-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1320 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
972 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 080750
SVREWX
TXC465-080845-
/O.NEW.KEWX.SV.W.0094.050508T0750Z-050508T0845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
250 AM CDT SUN MAY 8 2005

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...
  VAL VERDE

* UNTIL 345 AM CDT

* AT 249 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 13
  MILES NORTH OF LOMA ALTA...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3024 10168 2962 10106 2968 10076 3021 10074

$$
1 follow-up statement
000 
WWUS54 KEWX 080823
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
323 AM CDT SUN MAY 8 2005

TXC465-080833-
/O.CAN.KEWX.SV.W.0094.000000T0000Z-050508T0845Z/
VAL VERDE TX-
323 AM CDT SUN MAY 8 2005

...THE SEVERE THUNDERSTORM WARNING FOR VAL VERDE COUNTY IS
CANCELLED...

LAT...LON 3024 10168 2962 10106 2968 10076 3021 10074

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:14 AM CDT, 36 minutes earlier.

Area forecast discussion, May 8, 2:14 AM CDT, 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
214 AM CDT SUN MAY 8 2005

.UPDATE...
IN COORDINATION WITH SPC, SEVERE THUNDERSTORM WATCH HAS BEEN
ISSUED FOR THE HILL COUNTRY AND ADJOINING SOUTHERN COUNTIES UNTIL
9 AM. HAVE ALSO UPDATED TO BOOST POPS FOR THE REMAINDER OF TONIGHT
AND SUNDAY AS SHOWERS HAVE ALREADY DEVELOPED MOST AREAS AND MODELS
SUGGEST HIGHER POPS AND QPF. REMAINDER OF FORECAST GENERALLY ON
TRACK WITH ONLY MINOR ADJUSTMENTS.

&&

.PREV DISCUSSION... /ISSUED 815 PM CDT SAT MAY 7 2005/

UPDATED DISCUSSION...
THE ONGOING WEATHER TREND FOR SOUTH CENTRAL TEXAS OVER THE PAST FEW
WEEK HAS BEEN A DRY FORECAST. THIS TREND DOES NOT APPEAR TO BE
CHANGING WITH THE ONE EXCEPTION OF TONIGHT AND TOMORROW.

THE LATEST MODEL GUIDANCE (THE GFS)...CONTINUES TO KEEP THE REGION
SOMEWHAT DRY WITH ONLY MINIMAL CHANCES OF RAIN THROUGH THE 192 HOUR
FORECAST CYCLE.

FOR TONIGHT AND TOMORROW...A MID LEVEL SHORTWAVE IS CURRENTLY MOVING
ACROSS THE DESERT SOUTHWEST AND WILL MOVE EAST ARRIVING TONIGHT AND
TRANSVERSING THE COUNTY FORECAST WARNING AREA DURING THE DAY.
CHANCES OF RAIN INCREASE FROM THE 20S-30S TO 40S-60S BY TOMORROW
AFTERNOON. THIS ALSO COINCIDES WITH THE LATEST DAY TWO SEVERE STORMS
OUTLOOK FROM SPC INDICATING THE REGION IS IN A SLIGHT RISK
CATEGORY. THE MAIN THREAT BEING FROM LARGE HAIL AND DAMAGING WINDS.

SURFACE DEW-POINTS HAVE INCREASED NOTICEABLE...FROM THE 40S-50S INTO
THE 60S WITH THE HIGHER READING OVER THE CENTRAL SECTIONS OF TEXAS.
THE WEST TEXAS DRYLINE HAS MOVED EAST OVER THE PAST 12 HOURS AND IS
LOCATED JUST WEST OF THE RIO GRANDE PLAINS REGION. THUNDERSTORM
DEVELOPMENT ALONG THE DRYLINE HAS RESULTED IN A SEVERE THUNDERSTORM
WATCH FOR PORTIONS OF WEST CENTRAL AND SOUTHWEST TEXAS UNTIL 2AM.
ADDITIONAL THUNDERSTORM DEVELOPMENT IS ANTICIPATED LATER TONIGHT
DUE TO THE INCREASED LOW LEVEL MOISTURE AND APPROACHING SHORTWAVE.

HAVE UPDATED THE CURRENT FORECAST TO BRING IT MORE INLINE WITH
CURRENT OBSERVATIONAL AND SATELLITE DATA TRENDS. WILL
ISSUE UPDATED FORECAST SHORTLY

PREV DISCUSSION...
POTENT MID LEVEL SHORTWAVE TROUGH CURRENTLY MOVING SOUTHEAST
ACROSS NW MEXICO AND THE DESERT SW WILL CONTINUE EAST OVERNIGHT
AND DESTABILIZE THE ATMOSPHERE OVER CENTRAL TEXAS. AT THE
SURFACE...DEWPOINT TEMPS ARE ALREADY IN THE MID 60S AND WILL BE
INCREASING OVERNIGHT INTO THE UPPER 60S...WITH PLENTY OF LOW LEVEL
MOISTURE AVAILABLE TO FUEL CONVECTION. THUNDERSTORMS CURRENTLY
FIRING ALONG THE DRYLINE WILL LIKELY DIMINISH BEFORE
MIDNIGHT...WITH THE APPROACHING SHORTWAVE TROUGH TRIGGERING
ANOTHER ROUND BETWEEN 6-9Z ACROSS WFO MAF. THE 12Z GFS MOS POPS
LOOK GOOD FOR SUNDAY...RANGING FROM NEAR 70 AT KBMQ TO NEAR 40
PERCENT AT KSAT. THE UPDATED SPC DAY2 OUTLOOK SHOWS ALL OF CWFA
EWX UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS. THIS MATCHES
WELL WITH THE LATEST MODEL CONVECTIVE PARAMETERS AND LOCAL SEVERE
WEATHER CLIMATOLOGY...SO WILL CONTINUE THE MENTION OF SEVERE IN
OUR FORECAST PRODUCTS. ASSUMING THIS EVENT PANS-OUT...WELL
RECEIVE MUCH-NEEDED RAIN IN WHAT SHOULD BE THE WETTEST MONTH OF
THE YEAR FOR MOST OF SOUTH CENTRAL TEXAS.

THE UPPER TROUGH WILL EXIT TO THE EAST SUNDAY EVENING...ALONG
WITH CHANCES FOR RAIN. WILL RETAIN SILENT 10S FOR LATER ON IN
THE WEEK WHEN THE UPPER RIDGE IS FORECAST TO SHIFT EAST.
HOWEVER...THE UPPER RIDGE AXIS IS FORECAST BY BOTH THE LATEST
ECMWF AND GFS BE TOO CLOSE TO SOUTH CENTRAL TEXAS TO WARRANT A
MENTION OF WX AT THIS POINT...ESPECIALLY CONSIDERING RECENT DRY
TREND.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

04/10
Hazardous weather outlook, May 7, 11:45 PM CDT, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1145 PM CDT SAT MAY 7 2005

TXZ171>173-183>194-202>209-217>225-228-071010-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-

DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
1145 PM CDT SAT MAY 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT.
A WEATHER SYSTEM ALOFT FROM COLORADO TO THE BIG BEND OF WEST
TEXAS WILL MOVE EAST.  THERE IS A CHANCE FOR RAIN...SHOWERS OR
THUNDERSTORMS LATER TONIGHT OR IN THE EARLY MORNING HOURS OF
SUNDAY.   CAUTION IS ADVISED ON ROADS THAT GET WET AND SLIPPERY FROM
SCATTERED RAINS.

THE CHANCES FOR RAIN ARE EXPECTED TO DECREASE FROM THE WEST
SUNDAY AFTERNOON AND EVENING...AS MORE STABLE CONDITIONS
DEVELOP OVER THE AREA.  NO RAIN IS EXPECTED MONDAY OR TUESDAY
WITH WARM EARLY TO MID MAY AFTERNOONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS CENTRAL AND NORTH TEXAS
SUNDAY.  THIS DISTURBANCE WILL GENERATE AREAS OF RAIN WITH SCATTERED
SHOWERS AND THUNDERSTORMS.  SOME OF THE STORMS MAY BECOME SEVERE ON
SUNDAY. THE PRIMARY THREAT FROM THESE STORMS WILL BE LARGE HAIL AND
DAMAGING WINDS. CAUTION IS ADVISED ON ROADS THAT GET SLIPPERY FROM
RAINS.

A RIDGE ALOFT WILL BUILD ACROSS THE REGION LATE SUNDAY AND INTO NEXT
WEEK...WITH LITTLE OR NO PRECIPITATION EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED ON SUNDAY.

In the hours before

Special weather statement, May 7, 11:34 PM CDT, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1134 PM CDT SAT MAY 7 2005

TXZ171>173-183>194-202>209-217>225-228-080800-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
1134 PM CDT SAT MAY 7 2005

...CHANCE OF RAIN LATER TONIGHT AND SUNDAY FOR PARTS OF
CENTRAL AND SOUTH CENTRAL TEXAS...

A WEATHER SYSTEM ALOFT FROM COLORADO TO THE BIG BEND OF WEST
TEXAS WILL CONTINUE MOVING EAST THROUGH SUNDAY.  AS THIS
WEATHER SYSTEM ALOFT GETS CLOSER TO SOUTH CENTRAL TEXAS
AND MOVES OVER THE AREA...THERE WILL BE A CHANCE FOR RAIN...
SHOWERS OR THUNDERSTORMS LATER TONIGHT OR EARLY SUNDAY MORNING
AND DURING PART OF THE DAY ON SUNDAY.  CAUTION IS ADVISED ON
ROADS THAT GET WET AND SLIPPERY FROM SCATTERED RAINS.
SOME OF THE THUNDERSTORMS COULD POTENTIALLY GET STRONG
AND CAUSE SOME HAIL...GUSTY WINDS...AND OCCASIONAL LIGHTNING.

THE CHANCES FOR RAIN ARE EXPECTED TO DECREASE FROM THE WEST
SUNDAY AFTERNOON AND EVENING...AS MORE STABLE CONDITIONS
DEVELOP OVER THE AREA.  NO RAIN IS EXPECTED MONDAY OR TUESDAY
WITH WARM EARLY TO MID MAY AFTERNOONS.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 12:52 AM CDTSevere Thunderstorm WarningEWXVal Verde49 min
May 8, 1:48 AM CDTFlash Flood WarningEWXVal Verde3 hr
May 8, 3:10 AM CDTFlash Flood WarningEWXEdwards3 hr
May 8, 4:41 AM CDTSevere Thunderstorm WarningEWXGillespie64 min
May 8, 5:36 AM CDTSevere Thunderstorm WarningEWXLlano54 min
May 8, 6:08 AM CDTSevere Thunderstorm WarningEWXBlanco67 min
May 8, 6:13 AM CDTSevere Thunderstorm WarningEWXBurnet62 min
May 8, 6:21 AM CDTFlash Flood WarningEWXGillespie, Llano3 hr
May 8, 9:53 AM CDTSevere Thunderstorm WarningEWXReal, Uvalde68 min
May 8, 10:15 AM CDTFlash Flood WarningEWXUvalde3 hr
May 8, 10:37 AM CDTFlash Flood WarningEWXBandera3 hr
May 8, 11:15 AM CDTSevere Thunderstorm WarningEWXBandera, Medina46 min
May 8, 11:23 AM CDTSevere Thunderstorm WarningEWXKendall67 min
May 8, 12:04 PM CDTSevere Thunderstorm WarningEWXBexar, Comal58 min
May 8, 2:13 PM CDTFlash Flood WarningEWXDeWitt3 hr
May 8, 2:27 PM CDTFlash Flood WarningEWXGonzales3 hr
May 8, 2:33 PM CDTSevere Thunderstorm WarningEWXDeWitt57 min
May 8, 2:58 PM CDTFlash Flood WarningEWXLavaca3 hr
May 8, 3:49 PM CDTSevere Thunderstorm WarningEWXZavala43 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.